Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 206, NWS Houston/Galveston, TX

December 3, 2017Fort Bend County, Harris County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Dec 3, 2017, 3:32 PM CST for Fort Bend County, Harris County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 3, 2017, 3:32 PM CST (21:32 UTC)
Expired
Dec 3, 2017, 4:00 PM CST
In force
28 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Fort Bend County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 67 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WFUS54 KHGX 032132
TORHGX
TXC157-201-032200-
/O.NEW.KHGX.TO.W.0206.171203T2132Z-171203T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
332 PM CST SUN DEC 3 2017

The National Weather Service in League City has issued a

* Tornado Warning for...
  North central Fort Bend County in southeastern Texas...
  Southwestern Harris County in southeastern Texas...

* Until 400 PM CST.

* At 332 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Richmond, moving northeast at 10 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Southwestern Sugar Land, northern Rosenberg, Richmond, Pecan Grove,
  southwestern Eldridge / West Oaks, Cumings, New Territory, Cinco
  Ranch and Greatwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2956 9579 2962 9584 2975 9574 2956 9561
TIME...MOT...LOC 2132Z 239DEG 9KT 2960 9577 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
Hathaway
1 follow-up statement
089 
WWUS54 KHGX 032155
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
355 PM CST SUN DEC 3 2017

TXC157-201-032205-
/O.EXP.KHGX.TO.W.0206.000000T0000Z-171203T2200Z/
Fort Bend TX-Harris TX-
355 PM CST SUN DEC 3 2017

...THE TORNADO WARNING FOR NORTH CENTRAL FORT BEND AND SOUTHWESTERN
HARRIS COUNTIES WILL EXPIRE AT 400 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire.

LAT...LON 2956 9579 2962 9584 2975 9574 2956 9561
TIME...MOT...LOC 2155Z 239DEG 9KT 2963 9572 

$$

Hathaway

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Dec 3, 3:07 PM CST, 25 minutes earlier.

Area forecast discussion, Dec 3, 3:07 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
307 PM CST Sun Dec 3 2017

.DISCUSSION...
A short wave is bringing scattered to numerous showers/isolated
thunderstorms to SE TX this afternoon. Am expecting the coverage
to wane quickly this evening as the weakening disturbance exits
the region. PW values decrease a bit this evening but remain above
1.40 inches. Not seeing much in water vapor imagery to warrant
high PoPs so will maintain the current slight chance PoPs already
in the grids. The other hazard for tonight is sea fog and whether
the fog will move inland or hug the coast. At this time, will lean
toward the fog hanging near the coast. Have added dense fog to the
grids through Monday night for marine areas and and adjacent land
areas. Warm moist air will be flowing over the cooler shelf waters
until a cold front crosses the region on Tuesday. The fog will be
sporadic, coming in and out at various times but conditions look
favorable for continued development.

There is a weak disturbance noted in water vapor that should
arrive on Monday. This feature will likely serve as a focus for
additional showers and storms however forecast soundings show
quite a bit of dry air above 850 mb. The GFS shows the 85-70 layer
saturating between 18-21z so feel coverage will probably increase
during the aftn particularly over the eastern half of SE TX. PW
values increase on Monday night and will reach 1.60 inches. A cold
front will approach SE TX late Monday night or early Tuesday. A
weak upper level disturbance will move across the region late
Monday night ahead of the front and will trigger additional
showers and storms with the front following early Tuesday. There
are still some subtle timing differences with the front which will
make a huge impact on low temps for Tuesday morning. At this time,
feel the front will cross the College Station area between 12-15z
so will keep min temps on the warm side with falling daytime
temps. The front is expected to cross the Houston area between
15-18z and reach Galveston between 18-21z. The front will trigger
additional showers and storms and will carry high PoPs once again.
Not expecting heavy rain with the front and instability and lapse
rates look weak so severe weather is not anticipated either.

The front will move out into the Gulf but post frontal
precipitation will likely continue as a series of weak
disturbances move across South Texas coupled with weak isentropic
upglide. Periods of very light rain will likely persist into
Wednesday night. One concern is that forecast soundings show quite
a bit of dry air beneath the cloud layer. There should be some
evaporation of precip so not sure amounts will be all that
impressive but the the evaporation will cool the air and
temperatures on Wednesday could struggle to warm above 50 degrees.
High pressure will build into West Texas and bring chilly air
into the region through Friday before a subtle warm up begins. The
warm up will be short lived as another cold front crosses SE TX
Saturday night. 43

&&

.MARINE...
Sea fog has developed across the Galveston Bay and surrounding local
waters and these foggy...with occasional drizzle/light rain
showers...conditions will persist through tomorrow. Sea
fog...locally dense...should cling to the coast and impact maritime
operations through early Monday. As the regional onshore pressure
gradient tightens and veers winds more south of east...there is a
higher likelihood that more southeasterly winds will aid in
dispersing the sea fog Monday afternoon. The next cold front is
still timed to reach the coast late Tuesday afternoon...quickly
strengthening northerlies to Advisory levels by sunset. Gale Watches
fro Wednesday morning may be needed as offshore winds...especially
in the beyond 20 nm Gulf waters...will achieve frequent gusts to
gale force Wednesday morning. Wednesday's rough seas will reach
average 5 to 6 foot nearshore wave heights...closer to 10 feet
offshore. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      64  81  64  66  44 /  30  50  60  60  20
Houston (IAH)              66  81  69  74  48 /  30  50  40  80  30
Galveston (GLS)            69  78  70  75  52 /  20  40  30  80  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Dense Fog Advisory until 8 AM CST Monday for the following
     zones: Coastal waters from High Island to Freeport out 20
     NM...Galveston Bay.

&&
Hazardous weather outlook, Dec 3, 3:11 PM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
311 PM CST Sun Dec 3 2017

TXZ163-164-176>179-195>200-210>213-226-227-235-042115-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston-
Jackson-Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity-
Walker-Waller-Washington-Wharton-
311 PM CST Sun Dec 3 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ370-375-042115-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
311 PM CST Sun Dec 3 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-TXZ214-236>238-042115-
Brazoria-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston-Galveston Bay-Matagorda-Matagorda Bay-
311 PM CST Sun Dec 3 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Areas of sea fog, at times locally dense, will prevail through
Monday night. Visibility will fall below 1 mile at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dense sea fog will persist until a cold front crosses the coast on
Tuesday. Visibility will fall below a mile at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Dec 3, 1:55 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
155 PM CST SUN DEC 3 2017

TXZ195-197-032045-
Washington TX-Burleson TX-
155 PM CST SUN DEC 3 2017

...SPECIAL WEATHER STATEMENT...

At 155 PM CST, Doppler radar was tracking a strong thunderstorm near
Burton, or 14 miles east of Giddings, moving northeast at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Somerville, Burton, Lake Somerville Dam, Lyons and Quarry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3020 9674 3024 9673 3025 9669 3030 9664
      3030 9667 3032 9669 3032 9674 3033 9675
      3057 9665 3039 9632 3006 9662 3008 9663
      3011 9663 3013 9665 3015 9665 3016 9669
      3015 9671 3014 9675 3017 9678
TIME...MOT...LOC 1955Z 214DEG 30KT 3021 9668

Hathaway

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 11:39 PM CSTDense Fog AdvisoryHGXBrazoria, Galveston, Jackson, Matagorda7 hr
Dec 3, 7:03 AM CSTMarine Dense Fog AdvisoryHGX3 hr
Dec 3, 12:31 PM CSTMarine Dense Fog AdvisoryHGX18 hr
Dec 3, 1:55 PM CSTSpecial Weather StatementHGXBurleson50 min
Dec 3, 3:27 PM CSTAreal Flood AdvisoryHGXFort Bend, Waller63 min
Dec 3, 4:59 PM CSTSpecial Weather StatementHGXBrazoria46 min
Dec 3, 5:21 PM CSTAreal Flood AdvisoryHGXHarris54 min
Dec 3, 5:48 PM CSTSpecial Weather StatementHGXGalveston42 min
Dec 3, 5:51 PM CSTSpecial Marine WarningHGX24 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.